Chloral hydrate overdose survived after cardiac arrest with excellent response to intravenous β-blocker

Shaik Karimulla Shakeer*, Babji Kalapati, Suad Abdullah Al Abri, Mujahid Al Busaidi

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

Chloral hydrate (CH) poisoning is not commonly seen in the emergency department. CH is a commonly prescribed sedative agent for various day care procedures despite its toxic profile even when other safe sedative medications are available. We report a case of CH poisoning that manifested with neurotoxicity followed by cardiotoxicity leading to cardiac arrest. With a high index of suspicion and proper management, our patient was discharged with normal neurological outcome. In this case report, we discuss CH poisoning and toxicity with highlights on specific intervention including β-blockers. CH induced arrhythmias have been reported to be refractory to the standard antiarrhythmic medications and respond well to β-blockers.

Original languageEnglish
Pages (from-to)244-248
Number of pages5
JournalOman Medical Journal
Volume34
Issue number3
DOIs
Publication statusPublished - May 2019
Externally publishedYes

Keywords

  • Cardiac Arrest
  • Cardiac Arrhythmias
  • Central Nervous System Depressants
  • Chloral Hydrate
  • Poisoning

ASJC Scopus subject areas

  • Medicine(all)

Cite this